Pseudomelanosis duodeni appearing after oral iron therapy

Yuichiro Hirai, Hideki Mori, Ai Fujimoto

Research output: Contribution to journalArticlepeer-review

Abstract

Pseudomelanosis duodeni is a rare condition characterized by the endoscopic appearance of diffuse dark pigmentation of the duodenal mucosa. It is typically seen in older women and has been reported to be associated with hypertension, chronic renal disease, diabetes mellitus, gastrointestinal hemorrhage, and the use of medications such as oral iron, furosemide, thiazide, hydralazine, and propranolol. We present a case of pseudomelanosis duodeni appearing after 2 years of oral iron therapy in an 85-year-old woman. Although oral iron supplementation seemed the strongest possible etiology, our patient had multiple comorbidities and was on other medications that have been described as associations. The majority of individuals taking oral iron or under these clinical conditions do not develop this entity; some other factors in patients may be responsible for its occurrence.

Original languageEnglish
Pages (from-to)689-694
Number of pages6
JournalCase Reports in Gastroenterology
Volume15
Issue number2
DOIs
Publication statusPublished - 2021 Jul 29
Externally publishedYes

Keywords

  • Duodenum
  • Endoscopy
  • Gastrointestinal tract
  • Pigmentation disorders

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint

Dive into the research topics of 'Pseudomelanosis duodeni appearing after oral iron therapy'. Together they form a unique fingerprint.

Cite this